Alert archive / Montana / Flash Flood Warnings in 2005

Flash Flood Warning 9, NWS Billings, MT

June 28, 2005Wheatland County, Montana

NWS Billings, MT issued this flash flood warning at Jun 28, 2005, 2:43 AM MDT for Wheatland County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2005, 2:43 AM MDT (08:43 UTC)
Expired
Jun 28, 2005, 6:45 AM MDT
In force
4 hr
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Wheatland County, MT

The radar

The Billings radar (KBLX), 84 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBYZ 280856
FFWBYZ
MTC107-281245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
243 AM MDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WHEATLAND COUNTY IN CENTRAL MONTANA

* UNTIL 645 AM MDT

* AT 243 AM MDT...OFFICIALS ARE REPORTING THAT THE DAM ON THE INLET 
OF DEADMANS BASIN RESERVOIR...IS IN IMMINENT DANGER OF FAILURE. IF 
THE DAM WERE TO FAIL...IT WOULD FLOOD ACROSS HIGHWAY 12...NEAR THE 
WHEATLAND AND GOLDEN VALLEY COUNTY LINE. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4625 10952 4625 10942 4639 10942 4639 10953

$$
1 follow-up statement
000 
WGUS75 KBYZ 281104
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
501 AM MDT TUE JUN 28 2005

MTC107-281111-
WHEATLAND MT-
501 AM MDT TUE JUN 28 2005

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WHEATLAND COUNTY IS
CANCELLED...

COUNTY OFFICIALS REPORT THAT THE WATER LEVEL ON THE INLET CANAL TO 
DEADMANS BASIN RESERVOIR HAS DROPPED SIGNIFICANTLY. 
THEREFORE...THERE IS NO LONGER A THREAT OF FLASH FLOODING...AND THE 
FLASH FLOOD WARNING HAS BEEN CANCELLED.  

LAT...LON 4625 10952 4625 10942 4639 10942 4639 10953

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 8:00 PM MDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jun 27, 8:00 PM MDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
800 PM MDT MON JUN 27 2005

.SHORT TERM...VALID FOR TUE AND WED...

EVENING FORECAST IN GOOD SHAPE AS SHORTWAVE EMERGING FROM IDAHO
HAS COMBINED WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE FAIRLY
WIDESPREAD CONVECTION ACROSS OUR WESTERN CWA. MAIN HAZARD HAS BEEN
HAIL...BUT WITH HEAVY RAIN BECOMING PROLONGED IN SOME PLACES THERE
ARE FLOODING CONCERNS AS WELL. NO ZONE UPDATE NEEDED AT THIS
TIME...BUT ANTICIPATE TAKING DOWN THE WATCH (AT LEAST IN THE WEST)
LATER THIS EVENING AS THINGS SHOULD BEGIN TO WIND DOWN AS GREATER
LIFT SHIFTS TO OUR NORTH WITH AFOREMENTIONED WAVE.

JKL

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

EXTENDED FORECAST LOOKS IN GOOD SHAPE. UPPER TROUGH SHIFTS EAST
OF THE AREA FOR THURSDAY. A FLAT UPPER RIDGE MOVES INTO SOUTHERN
MONTANA FOR THURSDAY AS THE FLOW DRIES OUT. WEAK WAVES MOVE
ACROSS INTO THE WEST. AIRMASS DRIES OUT...SO WILL LEAVE
THUNDERSTORMS OUT OF THE FORECAST. FRIDAY REMAINS IN A ZONAL
FLOW...BUT A STRONGER WAVE INVADES...SO WILL KEEP LOW POPS IN THE
WEST. MODELS DIVERGE OVER THE WEEKEND WITH THE GFS WANTING TO
MOVE A RIDGE IN AND THE ECMWF PLACING A TROUGH BACK INTO THE
NORTHERN ROCKIES. WILL SIDE WITH THE ECMWF AT THE MOMENT...AS
PATTERN HAS BEEN PRETTY PERSISTENT WITH THE TROUGH OVER THE
WEST...AND DONT SEE ANYTHING COMING TO PROMOTE THE CHANGES THE
GFS IS ADVERTISING. HUMPHREY

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE WESTERN PORTION OF THE
AREA THROUGH 06Z...AND THROUGH 08Z EAST OF A JDN TO SHR LINE.
SMALL HAIL IS LIKELY WITH ANY THUNDERSTORMS THAT DO FORM...WITH
LARGE HAIL A POSSIBILITY AS WELL. MVFR CONDITIONS WILL BE
ASSOCIATED WITH MOST THUNDERSTORMS WITH OCCASIONAL IFR
VISIBILITIES TO 1 MILE WITH THE STRONGER CELLS. EXPECT VFR
CONDITIONS ACROSS THE AREA AFTER 09Z.

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 057/078 057/074 052/082 054/084 057/082 055/079 057/082
    64/T    42/T    00/U    00/U    02/T    02/T    20/B
LVM 046/071 047/073 049/078 051/082 051/080 050/077 052/080
    53/T    42/T    20/B    00/B    02/T    22/T    20/B
HDN 056/080 055/073 052/084 055/086 057/083 056/083 058/086
    44/T    42/T    00/U    00/U    02/T    02/T    21/B
MLS 061/084 057/073 055/083 057/088 056/086 056/084 057/087
    53/T    52/T    00/U    00/U    02/T    02/T    22/T
4BQ 060/084 057/073 053/083 055/088 057/086 055/084 058/087
    33/T    42/T    00/B    00/U    02/T    02/T    22/T
BHK 058/083 054/071 053/078 056/084 054/082 054/079 055/082
    53/T    42/T    00/B    00/B    02/T    02/T    22/T
SHR 052/085 052/076 049/079 052/083 054/082 052/081 055/084
    33/T    32/T    00/U    00/U    02/T    02/T    20/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 539 IN EFFECT UNTIL MIDNIGHT MDT
      TONIGHT FOR ZONES 28>32-34>36-38>42-56>58-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 27, 10:04 PM MDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1004 PM MDT MON JUN 27 2005

MTZ030>032-036-058-290415-
TREASURE-NORTHERN ROSEBUD-CUSTER-POWDER RIVER-SOUTHERN ROSEBUD-
1004 PM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING.
SOME STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ033-037-290415-
FALLON-CARTER-
1004 PM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...AND SOME OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING.
SOME STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-290415-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1004 PM MDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON. SOME STORMS MAY BE
SEVERE...ESPECIALLY ALONG AND EAST OF A LINE FROM ROUNDUP TO
BILLINGS AND HARDIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

In the hours before

Local storm report, Jun 27, 9:01 PM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
901 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     10 SE ROUNDUP           46.35N 108.39W
06/27/2005  60 MPH           MUSSELSHELL        MT   NWS EMPLOYEE

&&

SJC
Local storm report, Jun 27, 9:20 PM MDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
920 PM MDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             15 N POMPEYS PILLAR     46.22N 107.95W
06/27/2005  0.75 INCH        YELLOWSTONE        MT   TRAINED SPOTTER

&&

ACR
Special weather statement, Jun 27, 9:39 PM MDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
939 PM MDT MON JUN 27 2005

MTZ028-029-034-035-038>042-056-057-063>068-280445-
SOUTHERN BIG HORN-NORTHERN BIG HORN-EASTERN CARBON-RED LODGE
FOOTHILLS-BEARTOOTH/ABSAROKA MOUNTAINS-GOLDEN VALLEY-JUDITH GAP-
MUSSELSHELL-NORTHERN PARK-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH/ABSAROKA MOUNTAINS-CRAZY MOUNTAINS-NORTHERN STILLWATER-
BEARTOOTH FOOTHILLS-BEARTOOTH/ABSAROKA MOUNTAINS-NORTHERN SWEET
GRASS-BEARTOOTH FOOTHILLS-BEARTOOTH/ABSAROKA MOUNTAINS-CRAZY
MOUNTAINS-SOUTHERN WHEATLAND-JUDITH GAP-CRAZY MOUNTAINS-YELLOWSTONE-
939 PM MDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 539 FOR THE FOLLOWING AREAS

IN MONTANA THIS CANCELS 9 COUNTIES

IN CENTRAL MONTANA

GOLDEN VALLEY         MUSSELSHELL           WHEATLAND

IN SOUTH CENTRAL MONTANA

BIG HORN              CARBON                PARK
STILLWATER            SWEET GRASS           YELLOWSTONE

THIS INCLUDES THE CITIES OF...ABSAROKEE...BIG TIMBER...BILLINGS...
BRIDGER...COLUMBUS...CROW AGENCY...HARDIN...HARLOWTON...JOLIET...
LAVINA...LIVINGSTON...RED LODGE...ROUNDUP AND RYEGATE.

MTZ030>032-036-058-280600-
CUSTER-POWDER RIVER-NORTHERN ROSEBUD-SOUTHERN ROSEBUD-TREASURE-
939 PM MDT MON JUN 27 2005

SEVERE THUNDERSTORM WATCH NUMBER 539 REMAINS VALID UNTIL 12 AM
MDT FOR THE FOLLOWING AREAS

IN MONTANA THIS WATCH INCLUDES 4 COUNTIES

IN SOUTHEAST MONTANA

CUSTER                POWDER RIVER          ROSEBUD
TREASURE

THIS INCLUDES THE CITIES OF...BROADUS...COLSTRIP...FORSYTH...
HYSHAM...LAME DEER AND MILES CITY.
Special weather statement, Jun 28, 12:17 AM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1217 AM MDT TUE JUN 28 2005

MTZ030>032-036-058-280730-
CUSTER-POWDER RIVER-NORTHERN ROSEBUD-SOUTHERN ROSEBUD-TREASURE-
1217 AM MDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE HAS ALLOWED SEVERE THUNDERSTORM
WATCH 539 TO EXPIRE FOR THE FOLLOWING AREAS

IN MONTANA THIS ALLOWS TO EXPIRE 4 COUNTIES

IN SOUTHEAST MONTANA

CUSTER                POWDER RIVER          ROSEBUD
TREASURE

THIS INCLUDES THE CITIES OF...BROADUS...COLSTRIP...FORSYTH...
HYSHAM...LAME DEER AND MILES CITY.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:01 PM MDTSevere Thunderstorm WarningBYZStillwater49 min
Jun 27, 6:26 PM MDTSevere Thunderstorm WarningBYZCarbon34 min
Jun 27, 7:26 PM MDTSevere Thunderstorm WarningBYZStillwater48 min
Jun 27, 7:56 PM MDTFlash Flood WarningBYZGolden Valley, Stillwater, Wheatland6 hr
Jun 27, 8:06 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Musselshell55 min
Jun 27, 8:52 PM MDTSevere Thunderstorm WarningBYZYellowstone38 min
Jun 27, 10:45 PM MDTSevere Thunderstorm WarningBYZPowder River61 min
Jun 27, 10:47 PM MDTSevere Thunderstorm WarningBYZRosebud58 min
Jun 28, 12:02 AM MDTSevere Thunderstorm WarningBYZRosebud58 min
Jun 28, 3:18 PM MDTSevere Thunderstorm WarningBYZYellowstone57 min
Jun 28, 3:58 PM MDTSevere Thunderstorm WarningBYZMusselshell32 min
Jun 28, 4:01 PM MDTSevere Thunderstorm WarningBYZBig Horn59 min
Jun 28, 4:10 PM MDTSevere Thunderstorm WarningBYZYellowstone65 min
Jun 28, 4:19 PM MDTTornado WarningBYZBig Horn26 min
Jun 28, 4:38 PM MDTSevere Thunderstorm WarningBYZBig Horn67 min
Jun 28, 4:45 PM MDTSevere Thunderstorm WarningBYZBig Horn60 min
Jun 28, 5:14 PM MDTSevere Thunderstorm WarningBYZTreasure, Yellowstone61 min
Jun 28, 5:43 PM MDTSevere Thunderstorm WarningBYZBig Horn62 min

Nearby

Flash Flood Warnings in Montana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.